Virginia, 2012

Dense Fog in Virginia, February 6, 2012

February 6, 2012 · NWS LWX · 2 events in 2 counties and zones

High pressure centered over central Virginia allowed for mainly clear skies and light winds during the early morning hours of the 6th. Radiational cooling allowed for areas of dense fog to develop.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure centered over central Virginia allowed for mainly clear skies and light winds during the early morning hours of the 6th. Radiational cooling allowed for areas of dense fog to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 1:22 AM EST, 38 minutes earlier.

Area forecast discussion, Feb 6, 1:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 AM EST MON FEB 6 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD FROM THE NORTHWEST THROUGH MONDAY THEN
PERSIST THROUGH TUESDAY...THOUGH AN UPPER TROUGH LOOKS TO MOVE EAST
ACROSS THE CENTRAL MID ATLANTIC MONDAY NIGHT. A WEDGE OF HIGH
PRESSURE AND AN ONSHORE FLOW DEVELOPS TUESDAY NIGHT THROUGH
WEDNESDAY WHILE ANOTHER UPPER TROUGH CROSSES ON WEDNESDAY. HIGH
PRESSURE IS THEN EXPECTED FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
HAVE ISSUED DENSE FOG ADVISORY FOR PORTIONS OF WESTERN MD AND
EASTERN WV. KCBE/KW99 BOTH 1/4SM OR LESS. IN ADDITION TO LOW
VSBYS...WITH TEMPS IN THE 20S THERE WILL LIKELY BE AREAS OF BLACK
ICE. WILL HAVE TO WATCH THIS POTENTIAL IN OTHER PLACES WHERE
VSBYS MAY NOT BE AS LOW BUT COLD TEMPS MAY STILL RESULT IN
PATCHES OF ICE. SPS MAY BE NEEDED.

PREV...

LATEST RMNTS OF ROGUE STRATUS HAVE DISSIPATED...LEAVING CLEAR SKIES
ACRS CWA. HIPRES CNTRD SW OF RGN CONTS TO BUILD EWD...LEAVING MID-
ATLC IN VERY LGT NW LLVL FLOWS.

CLEAR SKIES AND NEARLY CALM WINDS NEARLY IDEAL FOR RADIATIONAL
COOLG...AND TEMPS IN L30S ALREADY NEARING DEWPOINTS. DECOUPLED
BOUNDARY LYR NEARLY SATURATED...ESPECIALLY IN AREAS THAT HAD SNFL
LAST NGT...NRN SHEN VLY...NRN MD...AND POTOMAC HIGHLANDS. FOG
FORMATION WILL BE MOST FAVORABLE ACRS THESE AREAS...AS WELL AS
SWRN ZONES...CLOSEST TO HIPRES AND WHERE SATURATED LYR IS DEEPEST.
PATCHY FOG BEING ADDED TO GRIDS...OTHERWISE MINIMAL CHGS TO NEAR
TERM FCST. MINIMA REACH 20S...XCPT L30S ALONG COASTAL AREAS AND IN
URBAN CNTRS. PREV DISCUSSION FOLLOWS...

MINOR RIDGING IS EXPECTED MONDAY AFTERNOON AHEAD OF A UPPER LEVEL
VORT MAX.  HIGH CLOUDS WILL BEGIN TO FILTER INTO SW ZONES MONDAY
AFTERNOON AS VORT MAX APPROACHES.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MONDAY NIGHT...REMNANT UPR LOW THAT HAD BEEN CUTOFF OVER THE THE
CENTRAL PLAINS IS NOW PROGGED TO TRACK ACROSS THE SRN EXTENT OF THE
LWX CWA BY THE 12Z GFS AND 12Z ECMWF. BEST CHANCES FOR A RAIN/SNOW
MIX ARE ACROSS THE SOUTHERN POTOMAC HIGHLANDS...THOUGH GUIDANCE DOES
SUGGEST ENOUGH LIFT REMAINS TO PRODUCE LIGHT RAIN /ACCORDING TO GFS
FCST SNDGS...CANNOT RULE OUT SOME POCKETS OF FREEZING RAIN FOR
COLDER SPOTS/ FARTHER EAST ACROSS THE SRN HALF OF THE CWA. CLOUDS
FROM SAID LOW/VORT MAX SHOULD LIMIT MIN TEMPS TO THE LOW 30S
INLAND...MID 30S I-95 AND EAST.

TUESDAY AND TUESDAY NIGHT...RIDGING ACROSS THE E-CNTRL CONUS BRINGS
NWLY FLOW AND SUNNY SKIES TO THE START OF TUESDAY...WITH HIGH CLOUDS
OVERSPREADING THE REGION FROM THE WEST LATE IN THE DAY THROUGH THE
NIGHT. MILD DAY WITH DOWNSLOPING FLOW...MAX TEMPS LOW TO MID 50S.
CLOUDS TUESDAY NIGHT LIMIT MIN TEMPS AGAIN TO LOW 30S INLAND...MID
30S I-95 AND EAST. NLY FLOW BECOMES NELY...WITH CLOUDS LOWERING.

WEDNESDAY...ANOTHER UPR TROUGH CROSSES LATE TUESDAY NIGHT THROUGH
WEDNESDAY. CONTINUED CHANCE POPS FOR A RAIN/SNOW MIX EXCEPT ALL RAIN
I-95 AND EAST...ADDED SOME ALL SNOW FOR HIGHLANDS/RIDGELINES WHERE
TEMPS WILL BE LOWEST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
12Z GFS/ECMWF GUIDANCE PROGS EXPANSIVE HIGH PRESSURE ACROSS THE
SOUTHEASTERN QUARTER OF THE CONUS FOR THURSDAY INTO NEXT WEEKEND.
FOR NOW EXPECT DRY CONDITIONS WITH NEAR NORMAL TEMPERATURES /MAX MID
TO UPR 40S...MINS AROUND 30F/.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
GENERALLY...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF VALID
PERIOD. HOWEVER...RADIATIONAL COOLING COULD LEAD TO PATCHY GROUND
FOG FORMATION AT CHO...MRB AND IAD IN THE EARLY MORNING HOURS. ANY
FOG SHOULD BURN OFF QUICKLY WITH SUNRISE TOMORROW MORNING. WIND
GUSTS FROM MID-MORNING TOMORROW INTO THE AFTERNOON HOURS COULD BE
UP TO 10KT AS A SURFACE TROUGH CROSSES NORTH OF THE AREA. SKIES
WILL REMAIN MOSTLY CLEAR WITH INCREASING CLOUDS TOMORROW NIGHT.

CHANCES OF LIGHT RAIN OR SOME WINTRY MIX AND MVFR VSBYS/CIGS MONDAY
NIGHT MAINLY SOUTH OF BALT-WASH AS AN UPR TROUGH CROSSES FROM THE
WEST. LIGHT FLOW BECOMES NLY FOR TUESDAY. MORE CHANCES FOR PRECIP ON
WEDNESDAY WITH A NELY FLOW AND POSSIBLE IFR CONDITIONS. HIGH
PRESSURE TO END THE WEEK.

&&

.MARINE...
NLY WINDS AT 5-10 KTS PERSIST OVNGT WITH HIPRES W OF WATERS. FOR MON...WINDS
WILL BEGIN TO BACK COMING OUT OF THE WEST BY THE AFTERNOON.

SLY FLOW MONDAY NIGHT BECOMES WLY BEHIND A WEAK DISTURBANCE. NLY
FLOW TUESDAY BECOMES NELY TUESDAY NIGHT AND WEDNESDAY AS HIGH
PRESSURE WEDGES IN FROM THE NORTHEAST. NO HEADLINES ANTICIPATED
THROUGH MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR MDZ501-502.
VA...NONE.
WV...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR WVZ050-055-
     501>506.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...BPP/SBK/HAS
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/SBK/CJL
MARINE...BAJ/SBK/HAS
Hazardous weather outlook, Feb 6, 1:15 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EST MON FEB 6 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
115 AM EST MON FEB 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
115 AM EST MON FEB 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT OVERNIGHT FOR PORTIONS OF
WESTERN MARYLAND AND EASTERN WEST VIRGINIA. VISIBILITIES OF ONE
QUARTER MILE OR LESS IN ADDITION TO AREAS OF BLACK ICE ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM MONDAY MORNING FOR
PORTIONS OF WESTERN MARYLAND AND EASTERN WEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
February 6, 2:00 AM EST to 9:00 AM EST
Where
Augusta forecast zone
Reported by
Unknown
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

Dense Fog, Eastern Highland

When
February 6, 2:00 AM EST to 9:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Visibility was estimated to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366954, 366955.